Alert archive / Michigan / Wind Advisories in 2016
Wind Advisory 5, NWS Marquette, MI
NWS Marquette, MI issued this wind advisory at Oct 7, 2016, 4:17 AM EDT for Houghton County, Keweenaw County, Michigan. It took effect at Oct 7, 2016, 9:43 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2016, 4:17 AM EDT (08:17 UTC)
- In effect from
- Oct 7, 2016, 9:43 AM EDT
- Expired
- Oct 7, 2016, 7:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Marquette, MI
Counties Houghton County, MI, Keweenaw County, MI
The radar
The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
598 WWUS73 KMQT 070817 NPWMQT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MARQUETTE MI 417 AM EDT FRI OCT 7 2016 ...GUSTY WEST WINDS TO 45 MPH TODAY... MIZ001-003-071630- /O.NEW.KMQT.WI.Y.0005.161007T1400Z-161007T2100Z/ KEWEENAW-NORTHERN HOUGHTON- INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK 417 AM EDT FRI OCT 7 2016 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM EDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 5 PM EDT THIS AFTERNOON. HAZARDOUS WEATHER... * A STRONG LOW PRESSURE SYSTEM LIFTING NORTHEAST FROM UPPER MICHIGAN WILL PRODUCE WEST WINDS GUSTING TO 45 MPH FROM MID MORNING THROUGH THIS AFTERNOON. * THE STRONGEST WINDS WILL OCCUR OVER THE HIGHER TERRAIN AND NEAR LAKE SUPERIOR ON THE NORTHWEST SIDE OF THE KEWEENAW PENINSULA. * WINDS WILL DIMINISHING TO LESS THAN 30 MPH THIS EVENING. IMPACTS... * THE STRONG WINDS MAY BREAK TREE BRANCHES AND CAUSE SPORADIC POWER OUTAGES. * UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND CAMPING SUPPLIES COULD BE BLOWN ABOUT BY THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WIND ADVISORY MEANS THAT FREQUENT WIND GUSTS OF 45 TO 57 MPH ARE EXPECTED OR OCCURING. * PREPARE...PLAN...AND STAY INFORMED. VISIT WWW.WEATHER.GOV/MQT && $$ JLB
1 follow-up statement
674 WWUS73 KMQT 071343 NPWMQT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MARQUETTE MI 943 AM EDT FRI OCT 7 2016 ...GUSTY WEST WINDS TO 50 MPH INTO THIS AFTERNOON... MIZ001-003-072300- /O.EXT.KMQT.WI.Y.0005.161007T1343Z-161007T2300Z/ KEWEENAW-NORTHERN HOUGHTON- INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK 943 AM EDT FRI OCT 7 2016 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM EDT THIS EVENING... HAZARDOUS WEATHER... * A STRONG LOW PRESSURE SYSTEM OVER NORTHERN LAKE SUPERIOR LIFTING INTO NORTHERN ONTARIO WILL PRODUCE WEST WINDS GUSTING TO 50 MPH INTO THIS AFTERNOON. * THE STRONGEST WINDS WILL OCCUR OVER THE HIGHER TERRAIN AND NEAR LAKE SUPERIOR ON THE NORTHWEST SIDE OF THE KEWEENAW PENINSULA. * WINDS WILL DIMINISH TO LESS THAN 30 MPH THIS EVENING. IMPACTS... * THE STRONG WINDS MAY BREAK TREE BRANCHES AND CAUSE SPORADIC POWER OUTAGES. * UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND CAMPING SUPPLIES COULD BE BLOWN ABOUT BY THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WIND ADVISORY MEANS THAT FREQUENT WIND GUSTS OF 45 TO 57 MPH ARE EXPECTED OR OCCURING. * PREPARE...PLAN...AND STAY INFORMED. VISIT WWW.WEATHER.GOV/MQT && $$ JLA
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Oct 7, 1:46 AM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Oct 7, 1:46 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
146 AM EDT Fri Oct 7 2016
.SHORT TERM...(This evening through Friday)
Issued at 422 PM EDT THU OCT 6 2016
Upper level trough sharpening up with stronger sw flow aloft from
the southern plains to the Great Lakes. Main shortwave is over CO
and Neb with primary sfc low over central KS. Though these features
are well to the west there are showers as far east as Lk Michigan
and northern lower MI in area of h85 moisture convergence/pocket of
elevated CAPE. More organized shra/tsra are lifting across Neb and
IA due to the pva from the shortwave and where max area of h85 warm
advection is located. As shortwave and associated 120 kts upper jet
lifts across Upper Great Lakes late tonight into Fri morning the sfc
low over KS will track across western WI late tonight and western
Upper Michigan Fri morning. The low will reach James Bay by late
Fri aftn.
Forcing and convergence as the low pressure system lifts toward
Upper Michigan will support swath of showers moving through
overnight tonight til around daybreak on Fri. Instability plume with
MUCAPE over 1000j/kg over the central Plains this aftn weakens but
still arrives at values of at least 500j/kg late tonight ahead of
the front. Should see some embedded tsra roll through late tonight.
Effective shear over 40 kts along with the instability could lead to
isold stronger storms late tonight. Small hail and heavy downpours
would be primary hazards. Strong winds aloft probably will have hard
time mixing to the sfc in gusts but suppose that could occur with
ideal conditions. Rain showers should taper quickly on Fri morning.
Minimal showers are expected on Fri aftn.
Gradient winds on the lakes and probably over most land areas may be
bigger hazard with this system. E-SE winds to 30 mph in gusts
expected overnight, with strongest winds over Lk Superior/Keweenaw
Peninsula and on Lk Michigan. As the sfc low lifts north of Lk
Superior 12z-15z on Fri, expect burst of strong winds to sweep
across Keweenaw and Lk Superior and also adjacent NSH. 3hr pressure
rises lead to brief isallobaric help to winds once winds shift to
the wsw-w. Soundings indicate mixed layer winds in the favored areas
will reach 35-40 kts. Probably will need wind advisory for Fri on
the Keweenaw. Other areas will see west winds gusting 30-40 mph due
to the pressure rise moving through and eventually as cooler air
aloft moves in as h85 temps drop blo 0c. Temps will start off warm
over much of cwa but then become steady or slowly fall through the
day. By Fri aftn expect higher terrain of west cwa to be in the
upper 40s. A lot of cloud cover around in the aftn near Lk Superior
but scntrl will try to clear out with downsloping west flow and less
modification off Lk Superior. Overall it appears a windy fall day is
in store for Fri for most of the cwa.
.LONG TERM...(Friday night through Thursday)
Issued at 343 PM EDT THU OCT 6 2016
Fri night into Sat night...combination of 850mb temps falling to -2
to -3C over the relatively warm waters of Lake Superior and a
passing shortwave late Fri night into Sat along with deeper moisture
will support at least sct lake effect -shra over nw Upper MI and the
eastern fcst area as west winds veer northwest with time. Not out of
the question that there could be a brief period of light snow mixed
in late Fri night/Sat morning over the highest terrain s of the
Keweenaw and over higher terrain of wrn Marquette and Baraga
counties inland from Lake Superior as wet bulb zero heights fall at
or blo 1000ft. Away from lake effect shra/clouds, some frost, maybe
a freeze, will be possible both nights if there is not too much
cloud cover. Better chance probably will be Sat night when winds
will be lighter.
Any lake effect shra will end by Sun as high pres passes. Developing
waa/isentropic ascent pattern downstream of shortwave moving across
sw Canada offers some potential of pcpn. However, with the strongest
ascent focused just n of the area later Sun into Sun night, pcpn
looks doubtful here. Lead shortwave and associated sfc low pres will
move across northern Ontario Mon with sfc cold front slowly moving
into the Upper Lakes. Meanwhile, a secondary shortwave will follow a
little farther s later Tue/Tue night. As forcing and deeper moisture
associated with this second shortwave catches up to the sfc cold
front moving slowly across the Upper Lakes, may see some sct -shra
break out Tue into early Wed. Model uncertainty increases out to
Thu but it looks like there should be a period of drier wx late Wed
into early Thu in the wake of the midweek cold frontal passage.
There is more uncertainty Thu afternoon as the 12z ECMWF shows sfc
high pressure persisting over region with drier conditions while the
12z GFS shows the potential for some waa pcpn spreading into the
northern forecast area in response to the quicker advance of
shortwave energy emerging from the Pac NW and northern Rockies.
Temps will be below normal through much of the weekend, but then
trend above normal for the early part of the week in the developing
waa pattern ahead of the slowly advancing cold front. In the wake of
the frontal passage temps will again briefly trend cooler for Wed
into Thu. The 8-14 day outlook continues to look unseasonably warm
as a broad upper trough persists over the ne Pacific into the
western CONUS which will result in a wsw flow of milder Pacific air
into the Upper Great Lakes.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 146 AM EDT FRI OCT 7 2016
IFR/LIFR Conditions will continue overnight as rain spreads across
Upper Michigan and southerly flow brings abundant low level moisture
and upslope conditions across the area. A few tsra are possible as
the heavier rain moves through overnight. Though flight conditions
improve on Friday, probably very quickly, the main issue will be
very strong west winds. West winds may gust to 30 kts at IWD and SAW
and 40 kts at CMX.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 422 PM EDT THU OCT 6 2016
After 30-35kts winds earlier, expect brief lull this evening.
Deepening low pressure system moves in late tonight. ESE winds to 30
kts with possible gale gusts will shift N late tonight then to the W
on Fri morning as the low moves north of Lk Superior. Expect W-NW
gales 35-40 kts across especially central and eastern Lk Superior on
Fri. Gale warnings are in effect for the entire lake, ending latest
on eastern Lk Superior. NW winds to 30 kts will linger Fri night
with winds to 25 kts on Sat. Winds will diminish to under 15kt late
Sat into early Mon as high pres moves across. SW winds will increase
to 30 kts later Mon and Mon night ahead of another low pressure
system then shift to the north to 25 kts behind the system on Tue.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning from 8 AM this morning to midnight EDT tonight for
LSZ243-244-264>267.
Gale Warning until 2 PM EDT /1 PM CDT/ this afternoon for LSZ162.
Gale Warning from 11 AM this morning to midnight EDT tonight for
LSZ249>251.
Gale Warning until midnight EDT /11 PM CDT/ tonight for
LSZ240>242-263.
Gale Warning from 8 AM this morning to 6 PM EDT this evening for
LSZ245>248.
Lake Michigan...
Gale Warning from 5 AM early this morning to 2 PM EDT this
afternoon for LMZ221-248-250.
&&
SHORT TERM...JLA
LONG TERM...Voss
AVIATION...07
MARINE...JLAHazardous weather outlook, Oct 6, 4:07 PM EDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 407 PM EDT THU OCT 6 2016 MIZ001>007-009>014-084-085-071100- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 407 PM EDT THU OCT 6 2016 /307 PM CDT THU OCT 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS WEST AND CENTRAL UPPER MICHIGAN. A FEW STRONGER STORMS WITH SMALL HAIL AND HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE EAST OF A MARQUETTE TO IRON MOUNTAIN LINE FRIDAY MORNING. WEST WINDS WILL GUST TO AROUND 45 MPH ACROSS THE KEWEENAW PENINSULA ON FRIDAY. WAVES BUILDING TO 8 TO 12 FEET OVER WESTERN LAKE SUPERIOR FRIDAY INTO FRIDAY EVENING MAY CAUSE SOME MINOR BEACH EROSION AND BEACH FLOODING ALONG THE SHORELINE FROM AROUND ONTONAGON TO COPPER HARBOR. SOME FROST IS POSSIBLE OVER THE INTERIOR WEST HALF OF UPPER MICHIGAN SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-071100- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 407 PM EDT THU OCT 6 2016 /307 PM CDT THU OCT 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE OVER ALL BUT THE WESTERN THIRD OF LAKE SUPERIOR LATE TONIGHT. NORTH GALES TO 35 KNOTS ARE EXPECTED OVER THE WESTERN THIRD OF LAKE SUPERIOR LATE TONIGHT. SEE THE LATEST MARINE WEATHER MESSAGE AND GREAT LAKES FORECAST FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE OVER THE EAST HALF OF LAKE SUPERIOR FRIDAY MORNING. WEST GALES UP TO 40 KNOTS ARE EXPECTED OVER MUCH OF LAKE SUPERIOR FRIDAY INTO FRIDAY EVENING. SEE THE LATEST MARINE WEATHER MESSAGE AND GREAT LAKES FORECAST FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-071100- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 407 PM EDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. SOUTH TO SOUTHWEST GALES TO 35 KNOTS ARE EXPECTED LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOUTH TO SOUTHWEST GALES TO 35 KNOTS ARE EXPECTED FRIDAY MORNING. THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. VOSS
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 1:45 PM EDT | Small Craft Advisory | MQT | 42 hr |
Nearby
Wind Advisories in Michigan, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.